Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 24, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Apr 20, 2003, 7:02 PM EDT for Lorain County, Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 7:02 PM EDT (23:02 UTC)
- Expired
- Apr 20, 2003, 7:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Cleveland, OH
- Area
- Counties, with a storm outline in the text
County Lorain County, OH
The radar
The Cleveland radar (KCLE), 25 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 4:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCLE 202302 SVRCLE OHC093-202345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 701 PM EDT SUN APR 20 2003 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LORAIN COUNTY IN NORTH CENTRAL OHIO... * UNTIL 745 PM EDT * AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF VERMILION...OR ABOUT 12 MILES NORTHEAST OF NORWALK...MOVING EAST AT 40 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AMHERST AVON LAKE ELYRIA LORAIN NORTH RIDGEVILLE VERMILION REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. LAT...LON 4131 8198 4130 8233 4143 8230 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:20 PM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, Apr 20, 2:20 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 220 PM EDT SUN APR 20 2003 IN SHORT TERM INTO TUE NO SIGNF CHNGS TO PREV FCST. TSTMS OVR CNTRL IN AT MID AFTN NR CDFNT WL MOV INTO CWA THIS EVNG. CURRENTLY OUTLOOK BY SPC FOR PSBL SVR WX OVR MUCH CWA AND THIS LKS GOOD BASED ON FCST CAPE/SHEAR ETC ERY TNGT. LKLY TO SEE CURRENT WATCH OVR IN EXTD INTO PTN NW OH LATE AFTN. WL INCLUDE MNTN OF PSBL SVR FOR MOST OF OUR OH CNTYS FOR ERY TNGT. KEPT LKLY SHWRS/TSTM ENTIRE CWA OVRNGT. WL GO WITH CHC/LKLY SHWRS IN FAR E MON MRNG WITH CHC ELSW DURG THE AFTN...WITH UPR LVL TROF ROTG THRU DURG THE AFTN AND PLNTY OF LOW LVL MSTR. SOMEWHAT CAPPED TMRW AFTN CUD STOP SHWRS FROM FORMING BUT WORTH CHC POPS. THIS CHC CONTS THEN MON NITE AND ERY TUE...THOUGH NO TIMING FOR SHWRS IN FAR E TUE. IF SHWRS OCCUR MON NITE ERY TUE PSBL TO SEE SOME PL WITH 8H TEMPS DROPG TO CLOSE TO -6. BUT WITH SHALLOW MSTR AND CLDS NOT EXTDG UP INTO COLDER TEMPS WONT MNTN PL OR SNW SHWRS IN FCST ATTM. CUT HI TEMPS INTO UPR 40S TUE MOST CWA...ONLY BIG CHNG IN TEMPS. .CLE... OH...NONE. PA...NONE. THOMPSON
Hazardous weather outlook, Apr 20, 4:57 AM EDT, 14 hours 5 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 457 AM EDT SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWESTERN OHIO THIS AFTERNOON. THERE IS A POSSIBILITY FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA THIS EVENING. IF SEVERE WEATHER DEVELOPS...DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL CAN BE EXPECTED WITH THE SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONIGHT. LOMBARDY
In the hours before
Special weather statement, Apr 20, 4:47 PM EDT, 2 hours 15 minutes before
OHZ003-006-007-017-202345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 447 PM EDT SUN APR 20 2003 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT... AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM. THESE STORM COULD PRODUCT STRONG WINDS OF 45 TO 50 MPH.
Special weather statement, Apr 20, 4:47 PM EDT, 2 hours 15 minutes before
OHZ003-006-007-017-202345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 447 PM EDT SUN APR 20 2003 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT... AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM. THESE STORMS COULD PRODUCE STRONG WINDS OF 45 TO 50 MPH.
Special weather statement, Apr 20, 5:21 PM EDT, 1 hour 41 minutes before
OHZ003-006-007-017-202345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 447 PM EDT SUN APR 20 2003 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT... AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM. THESE STORM COULD PRODUCE STRONG WINDS OF 45 TO 50 MPH.
Special weather statement, Apr 20, 5:22 PM EDT, 1 hour 40 minutes before
OHZ003-006-007-017-202345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 447 PM EDT SUN APR 20 2003 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT... AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM. THESE STORMS COULD PRODUCE STRONG WINDS OF 45 TO 50 MPH.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 5:03 PM EDT | Special Marine Warning | CLE | 87 min | |
| Apr 20, 5:27 PM EDT | Severe Thunderstorm Warning | CLE | Hancock, Wyandot | 63 min |
| Apr 20, 5:52 PM EDT | Severe Thunderstorm Warning | CLE | Seneca | 53 min |
| Apr 20, 5:56 PM EDT | Severe Thunderstorm Warning | CLE | Huron, Sandusky | 64 min |
| Apr 20, 6:15 PM EDT | Tornado Warning | CLE | Seneca | 30 min |
| Apr 20, 6:18 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa | 42 min |
| Apr 20, 6:21 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 54 min |
| Apr 20, 6:23 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Apr 20, 6:23 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Apr 20, 7:12 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Richland | 48 min |
| Apr 20, 7:52 PM EDT | Special Marine Warning | CLE | 113 min | |
| Apr 20, 7:52 PM EDT | Special Marine Warning | CLE | 113 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.